North Carolina, 2023

Rip Current in North Carolina, July 3, 2023

July 3, 2023 · NWS ILM · 1 event in 1 county or zone

Moderate to strong rip currents along with holiday weekend crowds led to multiple rescues at local beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Moderate to strong rip currents along with holiday weekend crowds led to multiple rescues at local beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 3, 8:52 AM EST, 8 minutes earlier.

Area forecast discussion, Jul 3, 8:52 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
952 AM EDT Mon Jul 3 2023

.SYNOPSIS...
Temperatures in the 90s plus high humidity will create
dangerously hot conditions through Tuesday. Isolated
thunderstorms will become more widespread late Tuesday through
next weekend as two weak fronts stall across the Carolinas. This
will also help hold temperatures closer to normal later in the
week.

&&

.UPDATE...
No adjustments to the forecast anticipated at this time.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another very warm and humid day ahead. Southwest winds around 5
mph will increase into this afternoon as mixing occurs and sea
breeze develops. Ridge in the mid to upper levels up through the
Southeast U.S. will begin to slip eastward heading into late
tonight. Overall, expect h5 heights up around 591 dam with aftn
temps expected in the mid 90s and dewpoint temps in the mid 70s.
May see enough cloud cover to shave off a couple of degrees,
especially with convection ongoing in SC pushing debris clouds
toward area. For now will issue a Heat Advisory from 11 am to 8
pm for all zones inland of the coast. Along the coast, the sea
breeze should help to cut the heating enough.

Expect afternoon convection associated with sea breeze front as
it pushes inland through the aftn and then along Piedmont
trough and then ahead of front overnight. This should be
enhanced by minor perturbations in the mid levels riding around
western edge of ridge aloft as it shifts eastward and mid to
upper trough pushing front eastward. Moisture and instability
will be greatest inland with pcp water values up near 2 inches
and CAPE up above 3000 j/kg. Models show focus closer to I-95
corridor later in the day and should see storms move off to the
NE as the whole area propagates eastward toward the coast into
tonight, ahead of front as it approaches the area from the west
toward Tues morning. Severe storms should remain aligned west of
area initially, but SPC has included Slight Risk (level 2 of 5)
mainly west of line from Florence, to Whiteville to Burgaw.
Soundings suggest a few supercells with primary threat of damaging
wind gusts with storms later this afternoon into tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Elongated mid-level ridging to the southeast on start to weak on
Tue, with continued weakening on Wed. Although into Tue the ridging
aloft weakens, the above normal temperatures will continue Tue and
Wed while the Bermuda High ensure plenty of low level moisture. The
result will be high heat index values, around advisory criteria each
day, and an abundance of surface based instability. The decrease in
mid-level subsidence and CAPE values around 3000 J/kg should lead to
development of afternoon and evening showers and thunderstorms. The
sea breeze and the remains of a weakening front in the area will
provide low level convergence. Region will be on the southern edge
of a 200mb jet Tue, which may provide some enhancement for storms in
inland NC counties. Hard to pin down any one shortwave as there
appears to be an almost constant stream of stretched vorticity
moving east-northeast across the area. This will be another factor
leading to increased coverage of storms Tue and Wed. Overall
environment is not supportive of any organized severe threat, but
this time of a year a wet microburst is always a possibility hence
the marginal severe from SPC for Tue and Wed.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Rather mundane mid-level pattern through the end of the week into
the start of next week. Elongated 5h ridging over the Gulf of Mexico
helps maintain deep westerly flow over the area while the Bermuda
High continues moist south to southwest flow in the low levels.
Precipitable water will be around 2 inches through the period with
temperatures near to slightly above climo. Daily convection seems
likely with the sea breeze and remains of decaying front the focal
points initially. Another weakening cold front moves in from the
northwest Sat into Sun, but given the mid-level pattern it's hard to
to say if the front will make it this far south or stall to the
north. The front will provide no real releif from the heat and
humidity, should it make it this far south, but will act as another
trigger for convection. Current heat index values fall short of the
magic 105 threshold for an advisory, but it wouldn't take more than
a 1 or 2 degree increase in temperatures or dewpoints to make that
happen on any particular day.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VFR until later in the day, after 20 to 22z, when sub-VFR
conditions associated with TSRA will be possible at inland
terminals and then possible at coastal terminals as storms
translate eastward into tonight. Light SW winds will continue
through the early morning with an increase into this afternoon.
KCRE and KMYR will likely develop SSW winds with the seabreeze
circulation by 17Z or so along with some aftn cu.

Extended Outlook...VFR should prevail through most of the week
outside of daily early morning fog and diurnally-driven
showers/storms that will especially become more prevalent
Tuesday through Thursday due to periodic weak disturbances aloft
moving overhead.

&&

.MARINE...
Through tonight: Bermuda high will maintain a typical summertime
southerly flow up to 15 kts with a spike in the aftn to early
evening near shore due to sea breeze. Seas will remain 3 ft or
less with a persistent SE swell mixing in, around 2 ft with 8
sec period. Piedmont trough and approaching cold front tonight
into Tues should tighten gradient and kick winds up a bit.

Tuesday through Friday...Bermuda High helps maintain southwest
flow over the waters through the end of the week. Strongest
winds will be on Tue, around 15 kt, when the gradient is
tightest. Gradient relaxes Wed through Fri as inland
front/trough starts to weaken and speeds drop to 10 to 15 kt.
Seas 2 to 3 ft will be a mix of an easterly swell and a
southerly wind wave.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for SCZ017-023-024-032-033-039-055-058-059.
NC...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for NCZ087-096-099-105-107-109.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...RGZ
NEAR TERM...RGZ
SHORT TERM...III
LONG TERM...III
AVIATION...RGZ
MARINE...III/RGZ
Hazardous weather outlook, Jul 3, 2:34 AM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
334 AM EDT Mon Jul 3 2023

NCZ106-108-110-SCZ054-056-040745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
334 AM EDT Mon Jul 3 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Enhanced risk of rip currents to continue into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-040745-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
334 AM EDT Mon Jul 3 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat Advisories are again possible Tuesday as heat indices of 105 to
109 degrees could occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-040745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
334 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-040745-
Inland New Hanover-
334 AM EDT Mon Jul 3 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat Advisories are again possible Tuesday as heat indices of 105 to
109 degrees could occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
July 3, 9:00 AM EST to 3:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

A total of 90 rip current rescues were reported by county lifeguards. Carolina Beach Ocean Rescue reported 70 rip current rescues, Wrightsville Beach Ocean Rescue reported 18 rip current rescues, and 2 rescues were reported at Kure Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106095.